Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 76, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jun 29, 2018, 5:34 AM CDT for Itasca County, Koochiching County, Minnesota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 29, 2018, 5:34 AM CDT (10:34 UTC)
- Expired
- Jun 29, 2018, 6:30 AM CDT
- In force
- 56 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Itasca County, MN, Koochiching County, MN
The radar
The Duluth radar (KDLH), 162 km from the middle of the area, began a volume at 10:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 4:41 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 10.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 968 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:45 AM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jun 29, 3:45 AM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
345 AM CDT Fri Jun 29 2018
.SHORT TERM...(Today through Saturday)
Issued at 345 AM CDT Fri Jun 29 2018
Several rounds of thunderstorms are expected during the next 36
hours. A mesoscale convective complex over eastern North Dakota at
230 AM will continue moving eastward and move into our western
zones between 7 and 8 AM. Strong 850 mb low-level jet is forecast
to veer into northern Minnesota, maintaining the storms as they
move across northern Minnesota, northwest Wisconsin, and western
Lake Superior. Damaging winds and torrential rainfall are expected
with the storms as they move through the Northland.
Clouds will clear across our southern zones late this morning or
early this afternoon in the wake of the morning storms. A warm
front which stretched from near Devils Lake southeast to near
Brainerd and then east into western Upper Michigan early this
morning will lift northward in the wake of the MCS. South of the
boundary very warm and humid conditions are expected. Highs will
reach the upper 80s to low 90s with heat indices in the upper 90s
to near 100 degrees. A Heat Advisory has been issued for our
southern tier of counties, where heat indices will be highest.
Temperatures and humidity farther north will be uncomfortable with
highs in the upper 70s to upper 80s, except along the north shore
where cooler temperatures will be found. The highest heat index
values in the northern third of Minnesota will reach the low 90s,
including Grand Rapids and Hibbing.
Surface low pressure will move toward northwest Minnesota this
afternoon and slide along the warm front over northern Minnesota
and northwest Ontario tonight. A cool front will accompany the low
and will move eastward tonight. Showers and thunderstorms will
redevelop along the warm front late this afternoon or early this
evening as the low approaches. Strong to severe storms will be
possible once again with large hail, damaging winds, and
torrential rainfall possible. Another area of storms will move
eastward with the cool front with most of the Northland seeing
precipitation overnight into Saturday morning. The storms are
expected to weaken and dissipate by mid-morning. Thunderstorms are
possible once again Saturday afternoon along the slow-moving cool
front and may be strong to severe and bring a risk of heavy
rainfall.
.LONG TERM...(Saturday night through Thursday)
Issued at 345 AM CDT Fri Jun 29 2018
The upper trough and stronger shortwave will be moving through
the Northern Plains Saturday night and into Minnesota/Wisconsin on
Sunday. After this time, the flow will become zonal for a brief
period before it backs as yet another trough/low move into the
Pacific Northwest early next week.
The frontal boundary will be over eastern Minnesota Saturday
evening and will slowly shift east of the Northland Sunday into
Sunday night. The low level jet will have or will be shifting east
of northwest Wisconsin Saturday night. We expect more
thunderstorms into Saturday night with chances highest over
northwest Wisconsin. PWAT values from 1.5 to 1.7 inches will be
present which could lead to locally heavy rainfall over far
eastern Minnesota into northwest Wisconsin. The absence of a
stronger low level jet should limit how widespread the heavy rain
becomes. As the upper trough moves into the region Sunday, the
chance for thunderstorms will continue, especially over northwest
Wisconsin.
As the upper low/trough moves into the Pacific Northwest
Monday/Tuesday, low amplitude ridging will develop over the
Northland. A frontal boundary will lift north Monday/Tuesday and
be a focus for more showers/storms, especially Monday night into
Tuesday night. Some strong/severe storms along with a risk of
heavy rain will occur with those storms.
Highs will be lowest Sunday and range from the mid seventies to
around eighty but gradually warm into the lower to middle eighties
by mid week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1233 AM CDT Fri Jun 29 2018
Late night convective thunderstorms will be the main issue for
the TAF period. A cluster of intense thunderstorms currently
moving into central North Dakota is expected to move eastward into
northwest Minnesota during the latter portion of the night. The
storms will then move into northeast Minnesota on Friday morning.
At this point, it appears the strongest storms will move across
the KHIB and KINL areas. We should then see a bit of a break,
before more showers and thunderstorms develop late in the day and
into the evening. Some MVFR/IFR CIG's and VSBY's will be possible
at times throughout the period.
Patchy fog will occur tonight and it could be dense in spots.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 84 67 82 61 / 70 50 40 40
INL 79 65 79 60 / 90 40 30 20
BRD 89 70 82 62 / 60 30 30 20
HYR 90 74 87 65 / 30 20 50 60
ASX 88 67 85 62 / 60 40 50 50
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from noon today to 8 PM CDT this evening for
WIZ006>009.
MN...Heat Advisory from noon today to 8 PM CDT this evening for
MNZ034-036-038.
LS...None.
&&
SHORT TERM...Huyck
LONG TERM...Melde
AVIATION...Melde/DAPHazardous weather outlook, Jun 29, 5:01 AM CDT, 33 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 501 AM CDT Fri Jun 29 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-301030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 501 AM CDT Fri Jun 29 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight A Severe Thunderstorm Watch has been issued for most of the Northland until 11 AM CDT. Strong to severe thunderstorms will move eastward across the Northland this morning. Damaging winds and torrential rain, which may lead to localized flooding, are the main hazards. Very warm and muggy conditions are expected for portions of central and east-central Minnesota and northern Wisconsin. A Heat Advisory is in effect for locations where heat index values between 95 and 100 degrees are expected. Another round of strong to severe thunderstorms is possible this afternoon and tonight as an area of low pressure moves through northern Minnesota and into northwest Ontario. Large hail, damaging winds, and torrential rain are possible. Strong northeast winds will increase the threat of rip currents today through this evening for areas near the Twin Ports, including the beaches of Duluth and Superior. A Beach Hazards Statement has been issued for these areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong to severe thunderstorms are possible again Saturday into Saturday night over portions of east-central and northeast Minnesota and northwest Wisconsin. There will periodic chances for more thunderstorms Sunday into mid week. .SPOTTER INFORMATION STATEMENT... SKYWARN Spotters will likely be needed this morning and may be needed again tonight and Saturday. LSZ121-140>148-301030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 501 AM CDT Fri Jun 29 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight A Severe Thunderstorm Watch is in effect through 11 AM CDT. Thunderstorms will be possible into early afternoon. Some of the storms could be severe producing strong winds. More thunderstorms are possible tonight, some of which could be severe. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Severe thunderstorms will be possible Saturday into Saturday night with periodic chances for more thunderstorms Sunday into mid week. Melde/Huyck More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 2:53 AM CDT | Heat Advisory | DLH | Aitkin, Crow Wing, Pine | 17 hr |
| Jun 29, 3:53 AM CDT | Beach Hazards Statement | DLH | Carlton, Saint Louis | 16 hr |
| Jun 29, 5:50 AM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca | 55 min |
| Jun 29, 6:18 AM CDT | Severe Thunderstorm Warning | DLH | Itasca, Koochiching, Saint Louis | 57 min |
| Jun 29, 6:22 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Itasca, Saint Louis | 53 min |
| Jun 29, 7:10 AM CDT | Severe Thunderstorm Warning | DLH | Cook, Itasca, Lake, Saint Louis | 65 min |
| Jun 29, 7:12 AM CDT | Severe Thunderstorm Warning | DLH | Itasca, Lake, Saint Louis | 48 min |
| Jun 29, 7:52 AM CDT | Severe Thunderstorm Warning | DLH | Cook, Lake, Saint Louis | 53 min |
| Jun 29, 7:56 AM CDT | Special Marine Warning | DLH | 64 min | |
| Jun 29, 8:26 AM CDT | Areal Flood Advisory | DLH | Itasca, Saint Louis | 2 hr |
| Jun 29, 8:39 AM CDT | Severe Thunderstorm Warning | DLH | Cook, Lake | 50 min |
| Jun 29, 8:51 AM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 24 min |
| Jun 29, 8:52 AM CDT | Special Marine Warning | DLH | 83 min | |
| Jun 29, 9:30 AM CDT | Areal Flood Advisory | DLH | Cook, Lake | 2 hr |
| Jun 29, 9:08 AM CDT | Severe Thunderstorm Warning | DLH | Ashland | 37 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.